Fentanyl is a synthetic opiate drug with an extremely quick onset of action. The drug is significantly more potent than morphine (estimates range between 50 and 100 times more potent), and it is often administered as a transdermal patch for pain control. It is sold under a number of different brand names that include Duragesic and Actiq.
Fentanyl is classified as a Schedule II controlled substance by the United States Drug Enforcement Administration (DEA), indicating that while it does have medicinal uses, it also has a very high potential for abuse and for the development of physical and psychological dependence. The drug can only be obtained legally with a prescription from a physician.
How Does Fentanyl Work?
Fentanyl acts as an opioid agonist, which means that it readily attaches to specific neurons in the brain, often referred to as endogenous opioid neurons, because these nerve cells are designed as receptors for naturally occurring pain-relieving neurotransmitters, such as endorphins and enkephalins. Fentanyl’s full mechanism of action is not understood, but it is known that the drug has significant analgesic effects (pain control), reduces the sensation of fatigue, and produces a sensation of euphoria.
In addition, repeated use of the drug can stimulate the release of the neurotransmitter dopamine. This occurs in areas of the brain often incorrectly referred to as “pleasure centers.” These areas more are realistically described by neuroscientists as involved in the feeling of reinforcement for repeating a behavior that results in positive consequences. The combined effects of the drug binding to the endogenous opioid neurons in the brain and the increase of dopamine lead to its reinforcing euphoric effects.
According to the National Institute on Drug Abuse, individuals who abuse fentanyl often do so in a manner similar to how heroin is abused. Fentanyl is often obtained as a powder and either snorted or injected (though it can be smoked). Individuals have also been known to extract the drug from the transdermal patches, sometimes chewing the patches. There are some medicinal forms of fentanyl that are delivered in lozenge or lollipop form for children or cancer patients, and some people extract the fentanyl from them to abuse the drug.
Fentanyl abuse has recently been cited as a major problem, as there have been a number of recent documented cases of overdoses of fentanyl that is laced with heroin and sold as heroin. Because fentanyl is extremely potent, when it is abused, there is a significant potential for overdose. In addition, like other opioid drugs, tolerance to the drug develops very rapidly, and individuals who abuse the drug need increasingly higher doses after very short periods of consistent abuse. This can lead to an extremely hazardous situation where individuals may be taking very dangerous amounts of the drug. This situation is further complicated by the tendencies of abusers to mix drugs like fentanyl with other drugs, such as heroin.
Specifics of Fentanyl Overdose
Fentanyl is prescribed for the treatment of chronic pain in cases where individuals may not be responsive to, or are extremely tolerant of, other opioid drugs. Physicians who prescribe it are ethically and legally bound to closely monitor patients’ use of the drug because of its potential for abuse and overdose. Many individuals who use the transdermal patch should be aware that excessive heat can result in release of the drug at a much more rapid rate than intended. Individuals who abuse the drug are obviously taking an extreme risk for potentially serious effects from an overdose.
Because opiate drugs like fentanyl have significant actions in areas of the brain that control vital life-sustaining functions, an overdose of fentanyl can be fatal. In these cases, the drug shuts down the areas of the brain that control important, life-sustaining functions, such as breathing rate and heart rate. The individual falls into a coma and can suffer brain damage due to a lack of oxygen (hypoxia) or a total shutoff of oxygen to organs, including the brain (anoxia).
Treatment for Fentanyl Overdose
If someone is suspected of overdosing on fentanyl, the individual needs immediate medical attention. Call 911 immediately. One should not attempt to perform CPR unless trained in the technique; however, if the person is breathing, place the person on their side in the standard recovery position, so they do not choke if they throw up. Make sure the individual’s mouth and airways are free of obstructions. Do not administer any stimulants or medications unless trained to do so. Do not administer any fluids. Simply place the person in a safe position so they can breathe and will not choke, and then wait for emergency medical help to arrive.
Medical professionals can administer naloxone (Narcan) to individuals who have overdosed on opiate drugs. Narcan is an opioid antagonist that can reverse the effects of opioid overdose, and in some areas, there are efforts to instruct laypeople to administer the drug in cases of opiate overdose. Because Narcan is an opioid antagonist, it may also lead to immediate opioid withdrawal when administered, and individuals should be trained in its administration and use before giving the drug to someone.
Other treatments for fentanyl overdose depend on the specific case and should only be administered by trained medical personnel. Untrained persons should not attempt to deal with these other complications.
Prevention Is the Best Defense
The best form of treatment for a potential fentanyl overdose is to prevent it from happening in the first place. This means being able to recognize a potential substance use disorder as a result of fentanyl abuse.
Recognizing that an individual is developing a potential substance use disorder and addressing this issue by getting the person into treatment is far more effective as a prevention measure than attempting to deal with a person who has already overdosed on the drug. While it may not be an easy task to get someone into treatment, it certainly is easier to perform an intervention and point out the person’s dysfunctional use of fentanyl than to later deal with the devastating consequences of an overdose on this drug. Individuals who are concerned that someone may be abusing fentanyl should consult with a licensed mental health professional who specializes in the treatment of substance use disorders.